Alert archive / Kansas / River Flood Warnings in 2013

River Flood Warning 6, NWS Wichita, KS

July 29, 2013McPherson County, Kansas

NWS Wichita, KS issued this river flood warning at Jul 29, 2013, 6:45 PM CDT for McPherson County, Kansas. It took effect at Jul 30, 2013, 2:24 AM CDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2013, 6:45 PM CDT (23:45 UTC)
In effect from
Jul 30, 2013, 2:24 AM CDT
Expired
Jul 31, 2013, 9:51 AM CDT
In force
31 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

County McPherson County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Smoky Hill River at Lindsborg (LNSK1).

Action stage
19 ft
Minor stage
21 ft
Moderate stage
29 ft
Major stage
33.9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06866000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jul 29, 6:43 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 29, 6:43 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT MON JUL 29 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 257 AM CDT MON JUL 29 2013

MAIN FORECAST CONCERNS: SEVERE WEATHER POTENTIAL THIS PM/EARLY EVE
AND HEAVY RAINFALL/FLOODING POTENTIAL INTO TUESDAY MORNING.

HIGHEST RAIN CHANCES THIS MORNING WILL BE IN CENTRAL KS WHERE
SLIGHTLY STRONGER MID-LEVEL ISENTROPIC ASCENT PERSISTS. OTHER
CONVECTION OVER THE SOUTHERN HIGH PLAINS SHOULD CONTINUE TO MOVE
EAST-NORTHEAST REACHING SOUTH CENTRAL KS THIS MORNING. NOT EXPECTING
THIS RAIN TO BE TOO HEAVY...AVERAGING 0.25 TO 0.50 INCH. KEY
QUESTION FOR THIS PM/EVE IS HOW FAR NORTH CAN THE EFFECTIVE FRONT
MOVE...WHICH CURRENTLY STRETCHES FROM FAR SOUTHWEST KS THROUGH
NORTHERN OK. IT APPEARS REASONABLE THAT THIS FRONT MAY LIFT INTO OUR
SOUTHERN KS COUNTIES BY THIS AFTERNOON...HOWEVER TO GET MUCH FURTHER
NORTH COULD PROVE DIFFICULT GIVEN POTENTIAL FOR WIDESPREAD LOW
CLOUDS/RAIN-COOLING EFFECTS. IF PARTIAL SUN/HEATING CAN OCCUR IN THE
SOUTH...AT LEAST MODERATE INSTABILITY WILL DEVELOP THIS PM/EARLY EVE
WITH ABOUT 30 KT OF W-NWRLY DEEP LAYER SHEAR VECTORS OVERHEAD.
THEREFORE WILL CONTINUE MENTION OF POSSIBLE SEVERE STORMS IN
HAZARDOUS WEATHER OUTLOOK IN SOUTH CENTRAL/SOUTHEAST KS. FOR TONIGHT
INTO TUESDAY MORNING...A SOUTHWESTERLY 35-40 KT LOW-LEVEL JET WILL
FOCUS ISENTROPIC ASCENT ACROSS MUCH OF THE AREA...WITH STRONGEST
MOISTURE TRANSPORT TARGETING SOUTH CENTRAL/SOUTHEAST KS WHERE
PRECIPITABLE WATER IS PROGGED TO REACH 2.0 TO 2.2 INCHES. THIS IS
THE 99TH PERCENTILE ABOVE NORMAL. UPPER LEVEL DIFFLUENCE ALSO
TARGETS MUCH OF THE FORECAST AREA AIDING IN UPWARD MOTION. A
MESOSCALE COMPLEX OF RAIN/T-STORMS SHOULD DEVELOP TONIGHT...WHICH
MAY SHOW BACKBUILDING TENDENCY INTO THE LOW-LEVEL JET ACROSS SOUTH
CENTRAL KS/FLINT HILLS/SOUTHEAST KS. HAVE EXPECTED HIGHEST RAINFALL
TOTALS THROUGH TUESDAY MORNING OF 2 TO 4 INCHES BASIN AVERAGE IN
THAT AREA. THIS IS CLOSE TO A CONSENSUS OF THE 00Z GEFS MEAN QPF
MAX AND ECMWF QPF MAX IN TERMS OF LOCATION/AMOUNTS OF MAXIMUM
RAINFALL. WILL KEEP PRESENT FLOOD WATCH AREAL CONFIGURATION...HOWEVER
WILL EXTEND IT TIL 18 UTC TUESDAY ALONG/E OF THE KS TURNPIKE.
CONFIDENCE IS MEDIUM FOR COUNTY FLOODING AND POTENTIALLY MULTIPLE
RIVERS GOING INTO FLOOD ESPECIALLY IN SOUTH CENTRAL/SOUTHEAST KS.

RAIN CHANCES SHOULD DIMINISH/END LATER TUESDAY INTO WEDNESDAY BEHIND
DEPARTING MID-LEVEL WAVE WITH LOW-LEVEL FLOW BECOMING
NORTH-NORTHEASTERLY. SOME RECOVERY IN TEMPERATURES EXPECTED TUESDAY
INTO WEDNESDAY WITH LESS CLOUD COVER...BUT PROBABLY STAYING A FEW-SEVERAL
DEGREES BELOW NORMAL GIVEN RECENT WIDESPREAD HEAVY RAINS.

JMC

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 257 AM CDT MON JUL 29 2013

MEDIUM RANGE MODELS INDICATE A BROAD UPPER LEVEL RIDGE ACROSS THE
SOUTH CENTRAL STATES...WITH THE MAIN BELT OF WESTERLIES ACROSS THE
NORTHERN TIER STATES. A COLD FRONT IS PROGGED TO DROP SOUTHWARD INTO
THE KANSAS REGION FRIDAY...AND THIS BOUNDARY MAY STALL NEAR OR JUST
NORTH OF OUR AREA OVER THE WEEKEND. THIS WILL BRING BACK CHANCES OF
THUNDERSTORMS FOR THE FRIDAY THROUGH SUNDAY PERIOD. TEMPERATURE
FORECAST WILL BE NEAR TO SLIGHTLY BELOW SEASONAL AVERAGES FOR THIS
TIME OF YEAR.

JMC

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 636 PM CDT MON JUL 29 2013

NUMEROUS SHOWERS/THUNDERSTORMS WILL MOVE SLOWLY EASTWARD ACROSS
THE REGION TONIGHT. LOW CIGS YIELDING POOR AVIATION CONDITIONS OVER
CENTRAL KANSAS WILL GRADUALLY SINK SOUTHWARD OVERNIGHT AS LOW
LEVEL FRONTAL BOUNDARY ALSO PUSHES SOUTH. VERY HEAVY RAINFALL COULD
REDUCE VISIBILITIES DOWN TO AROUND 1 MILE OR LESS AT TIMES.
MEANWHILE...THE LOW CLOUDS WILL GRADUALLY SCATTER OUT FROM NORTH
TO SOUTH ON TUESDAY.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  87  70  87 / 100  60  10  10
HUTCHINSON      68  85  67  87 / 100  50  10  10
NEWTON          68  84  67  86 / 100  60  10  10
ELDORADO        70  86  68  85 / 100  60  10  10
WINFIELD-KWLD   71  89  70  87 / 100  60  20  10
RUSSELL         65  85  66  88 /  80  20  10  10
GREAT BEND      65  85  66  88 /  80  20  10  10
SALINA          68  84  67  87 /  90  20  10  10
MCPHERSON       67  84  67  87 /  90  40  10  10
COFFEYVILLE     73  89  71  85 /  90  60  20  10
CHANUTE         71  87  68  84 /  90  60  20  10
IOLA            71  86  69  84 /  90  60  20  10
PARSONS-KPPF    72  88  69  85 /  90  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR KSZ053-068>072-083-
091>096-098>100.

FLOOD WATCH THROUGH TUESDAY MORNING FOR KSZ032-033-047>052-067-
082.

&&
Hazardous weather outlook, Jul 29, 12:47 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1247 PM CDT MON JUL 29 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1247 PM CDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL
COVERAGE INTO THE LATE AFTERNOON AND EVENING...BECOMING
WIDESPREAD TONIGHT. HEAVY RAINFALL IS LIKELY WITH ADDITIONAL
AMOUNTS OF 2 TO 4 INCHES.

THERE IS ALSO A RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.
WHILE THE MAIN RISK WILL BE LARGE HAIL TO HALF-DOLLAR SIZE AND
WIND GUSTS TO 70 MPH...A TORNADO WILL ALSO BE POSSIBLE.

THE HEAVY RAINFALL EXPECTED THROUGH TONIGHT MAY RESULT IN SOME
COUNTY FLOODING...URBAN FLOODING...AND FLOODING OF
CREEKS...STREAMS...AND MAIN-STEM RIVERS. REFER TO THE FLOOD WATCH
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL PERSIST
EARLY TUESDAY MORNING IN SOUTH CENTRAL AND SOUTHEAST KANSAS. THIS
MAY RESULT IN COUNTY FLOODING...URBAN FLOODING...AND FLOODING OF
CREEKS...STREAMS...AND MAIN-STEM RIVERS. REFER TO THE FLOOD WATCH
FOR DETAILS.

CHANCES FOR THUNDERSTORMS WILL RETURN TO THE AREA LATE IN THE WEEK
INTO NEXT WEEKEND. A FEW STRONG STORMS WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING...MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. IN
ADDITION...HEAVY RAINFALL AND FLOODING REPORTS WILL BE GREATLY
APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/JMC

In the hours before

Local storm report, Jul 29, 6:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLOOD            HESSTON                 38.14N 97.43W
07/29/2013                   HARVEY             KS   EMERGENCY MNGR

            WATER COVERED ROADS ACROSS THE TOWN OF HESSTON.

&&

RBL
Local storm report, Jul 29, 6:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HEAVY RAIN       MOUNDRIDGE              38.20N 97.52W
07/29/2013  E3.12 INCH       MCPHERSON          KS   BROADCAST MEDIA

            AT MOUNDRIDGE MIDDLE SCHOOL. VIA KSN-TV MESONET.

0620 PM     HEAVY RAIN       HESSTON                 38.14N 97.43W
07/29/2013  E3.46 INCH       HARVEY             KS   BROADCAST MEDIA

            AT HESSTON HIGH SCHOOL. VIA KSN-TV MESONET.

&&

BDK
Special weather statement, Jul 29, 6:23 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
623 PM CDT MON JUL 29 2013

KSZ047-300000-
BARTON-
623 PM CDT MON JUL 29 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF PAWNEE ROCK...OR 11 MILES
SOUTH OF GREAT BEND...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3846 9871 3848 9849 3826 9848 3826 9901
TIME...MOT...LOC 2323Z 250DEG 20KT 3821 9881

LAWSON
Local storm report, Jul 29, 6:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HEAVY RAIN       TURON                   37.81N 98.43W
07/29/2013  M3.25 INCH       RENO               KS   CO-OP OBSERVER

            OCCURRED IN 2 HOURS.

&&

COOK
Special weather statement, Jul 29, 6:35 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT MON JUL 29 2013

KSZ091-300000-
HARPER-
635 PM CDT MON JUL 29 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 632 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
SHARON TO CAPRON...AND MOVING SOUTHEAST AT 25 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3700 9802 3700 9834 3700 9835 3738 9834
      3739 9801
TIME...MOT...LOC 2335Z 307DEG 16KT 3718 9833 3689 9863

LAWSON
Local storm report, Jul 29, 6:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HEAVY RAIN       HESSTON                 38.14N 97.43W
07/29/2013  E4.25 INCH       HARVEY             KS   BROADCAST MEDIA

            UPDATED TOTAL..AT HESSTON HIGH SCHOOL. VIA KSN-TV
            MESONET.

0642 PM     HEAVY RAIN       MOUNDRIDGE              38.20N 97.52W
07/29/2013  E4.13 INCH       MCPHERSON          KS   AMATEUR RADIO

            UPDATED TOTALS...AT MOUNDRIDGE MIDDLE SCHOOL. VIA KSN-TV
            MESONET.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:25 PM CDTSpecial Weather StatementICTLincoln65 min
Jul 28, 10:31 PM CDTSpecial Weather StatementICTLincoln, Saline59 min
Jul 29, 11:47 AM CDTSpecial Weather StatementICTMcPherson43 min
Jul 29, 12:55 PM CDTAreal Flood WarningICTMcPherson, Marion, Rice48 hr
Jul 29, 2:44 PM CDTSpecial Weather StatementICTMarion31 min
Jul 29, 3:07 PM CDTSevere Thunderstorm WarningICTMarion53 min
Jul 29, 3:38 PM CDTSpecial Weather StatementICTChase37 min
Jul 29, 3:46 PM CDTAreal Flood WarningICTChase6 hr
Jul 29, 4:01 PM CDTSpecial Weather StatementICTReno29 min
Jul 29, 4:04 PM CDTSpecial Weather StatementICTChase26 min
Jul 29, 4:08 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood52 min
Jul 29, 4:28 PM CDTSpecial Weather StatementICTReno32 min
Jul 29, 4:40 PM CDTSevere Thunderstorm WarningICTKingman, Reno50 min
Jul 29, 5:02 PM CDTSpecial Weather StatementICTGreenwood28 min
Jul 29, 5:12 PM CDTFlash Flood WarningICTMcPherson12 hr
Jul 29, 5:23 PM CDTAreal Flood WarningICTGreenwood12 hr
Jul 29, 5:43 PM CDTAreal Flood WarningICTHarvey, Kingman5 hr
Jul 29, 5:52 PM CDTSpecial Weather StatementICTWoodson23 min
Jul 29, 6:03 PM CDTFlash Flood WarningICTChase, Greenwood, Marion12 hr
Jul 29, 6:06 PM CDTAreal Flood WarningICTAllen, Woodson17 hr
Jul 29, 6:16 PM CDTAreal Flood WarningICTButler18 hr
Jul 29, 6:23 PM CDTSpecial Weather StatementICTBarton37 min
Jul 29, 6:29 PM CDTRiver Flood WarningICTMarion47 hr
Jul 29, 6:35 PM CDTSpecial Weather StatementICTHarper25 min
Jul 29, 6:37 PM CDTAreal Flood WarningICTNeosho, Wilson8 hr
Jul 29, 6:45 PM CDTRiver Flood WarningICTMcPherson, Saline46 hr

Nearby

River Flood Warnings in Kansas, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.